Minnesota, 2012

Flash Flood and Hail in Minnesota, May 2, 2012

May 2, 2012 · NWS ARX · 15 events in 2 counties and zones

Severe thunderstorms moved along a stationary front over southern Minnesota during the late evening hours on May 2nd producing large hail and high winds over portions of Dodge and Wabasha Counties. The hail ranged in size from one inch in diameter near Bear Valley (Wabasha County) to golf ball size hail in the city of Wabasha (Wabasha County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$581,000
Crop damage
$315,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Severe thunderstorms moved along a stationary front over southern Minnesota during the late evening hours on May 2nd producing large hail and high winds over portions of Dodge and Wabasha Counties. The hail ranged in size from one inch in diameter near Bear Valley (Wabasha County) to golf ball size hail in the city of Wabasha (Wabasha County). A wind gust of 74 mph was also reported in the Wabasha, MN area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 2, 5:17 PM CST, 43 minutes earlier.

Area forecast discussion, May 2, 5:17 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
617 PM CDT WED MAY 2 2012

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
340 PM CDT WED MAY 2 2012

MAIN FORECAST CONCERNS WILL BE SEVERE WEATHER POTENTIAL THIS EVENING
AND OVERNIGHT/CONTINUING SHOWER AND THUNDERSTORM CHANCES THROUGH THE
REST OF THE PERIOD.

RUC/RAP SURFACE ANALYSIS THIS AFTERNOON HAS AN AREA OF LOW PRESSURE
NEAR GREAT BEND KS WITH A WARM FRONT EXTENDING ALONG I-70 ACROSS MO
INTO CENTRAL IL. MEANWHILE...RUC/RAP 1000-500MB THICKNESS ANALYSIS
SHOWS A FRONTAL BOUNDARY EXISTING ACROSS NORTHERN IA INTO SOUTHERN
WI...ALONG I-90. MEANWHILE...UNDER PARTLY TO MOSTLY SUNNY
SKIES...DESTABILIZATION IS TAKING PLACE MAINLY ALONG/SOUTH OF I-90.
CURRENT LAPS INDICATING 1000-2500J/KG 0-1KM MLCAPE ACROSS NORTHWEST
IA INTO SOUTHERN MN WITH 0-3KM BULK SHEAR IN THE 20-25KT RANGE. VIS
SATELLITE SHOWING INCREASING  CUMULUS ALONG THE AFOREMENTIONED
FRONTAL BOUNDARY IN THIS DESTABILIZATION ZONE.

02.12Z NCEP MODEL SUITE/02.09Z SREF IN GENERALLY GOOD AGREEMENT
THROUGH THE SHORT TERM WITH HANDLING OF OVERALL SYNOPTIC SETUP.

MODELS SHOW INCREASING 925-850MB MOISTURE TRANSPORT INTO THE AREA
THIS EVENING AHEAD OF THE AREA OF LOW PRESSURE OVER THE CENTRAL
PLAINS. THIS MOISTURE TRANSPORT INTO THE FRONTAL BOUNDARY IS
EXPECTED TO TRIGGER A COMPLEX OF THUNDERSTORMS MAINLY ALONG AND
SOUTH OF I-94. WILL HAVE TO WATCH FOR SEVERE POTENTIAL THIS EVENING
AS THE NAM MAINTAINS 1500-2500J/KG 0-3KM MUCAPE AND BULK SHEAR IN
THE 20-35KT RANGE. IT APPEARS THE MAIN SEVERE THREATS GOING INTO
THIS EVENING WILL BE LARGE HAIL AND DAMAGING WINDS. CONVECTION LOOKS
TO WEAKEN SOME AFTER MIDNIGHT AS THE MOISTURE TRANSPORT AXIS BENDS
THE THE EAST OUT OF THE AREA AND CAPE WANES. ANOTHER CONCERN WILL BE
HEAVY RAIN POTENTIAL ACROSS PORTIONS OF NORTHEAST IA INTO FAR
SOUTHWEST WI AS PRECIPITABLE WATER VALUES INCREASE TO AROUND 1.5 TO
1.7 INCHES. WITH RECENT HEAVIER RAINFALL LAST NIGHT/EARLY THIS
MORNING AND LOW FLASH FLOOD GUIDANCE VALUES...WILL BE HOISTING A
FLASH FLOOD WATCH TONIGHT FOR PORTIONS OF NORTHEAST IA. HAVE ALSO
INCLUDED A HYDROLOGY SECTION BELOW TO DISCUSS HEAVY RAIN CONCERNS.

MODELS INDICATE FRONTAL/OUTFLOW BOUNDARY REMAINING NEARLY STATIONARY
ACROSS THE AREA THROUGH THURSDAY. NAM AND GFS SHOWING 0-3KM MUCAPE
INCREASING INTO THE 2000-3500J/KG RANGE BY THURSDAY AFTERNOON WITH
AMPLE BULK SHEAR. THIS CAPE HOWEVER WILL BE HIGHLY DEPENDENT ON HOW
MUCH CLEARING/HEATING CAN BE REALIZED BEHIND THE COMPLEX THAT ROLLS
THROUGH OVERNIGHT. FAIRLY DOUBTFUL WE WILL BE THAT CLEAN FOR THAT
MUCH DESTABILIZATION. WILL HAVE TO CONTINUE TO WATCH THIS CLOSELY
FOR SEVERE POTENTIAL IF WE DO REALIZE HIGHER CAPE.

SHOWER/THUNDERSTORM CHANCES LOOK TO CONTINUE THROUGH THE REST OF THE
PERIOD AS SOUTHWEST FLOW ALOFT BRINGS SEVERAL MID-LEVEL SHORTWAVE
ACROSS THE AREA ALONG WITH A LINGERING SURFACE FRONTAL BOUNDARY IN
THE VICINITY.

TEMPERATURE-WISE...ABOVE NORMAL TEMPERATURES LOOK TO CONTINUE
THROUGH SATURDAY. WILL HAVE TO WATCH SATURDAY AS THE MODELS DEPICT
MORE OF AN EASTERLY FLOW WITH STRATUS. THIS MAY KEEP TEMPERATURES
DOWN MORE THAN EXPECTED.

.LONG TERM...SUNDAY THROUGH WEDNESDAY
340 PM CDT WED MAY 2 2012

02.12Z GFS AND ECMWF IN GOOD AGREEMENT IN BRINGING A LOW PRESSURE
SYSTEM FROM SOUTHERN CANADA AND THE PLAINS...EASTWARD INTO THE AREA
SUNDAY THROUGH SUNDAY NIGHT FOR THE LIKELIHOOD OF SHOWERS AND
THUNDERSTORMS. PATTERN SHIFT THEN OCCURS BEHIND THIS SYSTEM WITH
COOLER CYCLONIC FLOW DOMINATING THROUGH WEDNESDAY. STEEP LAPSE
RATES...ESPECIALLY DURING THE AFTERNOON HOURS UNDER THIS COOLER
CYCLONIC FLOW ALOFT IS EXPECTED TO LEAD TO SCATTERED
SHOWER/THUNDERSTORM ACTIVITY. OTHERWISE...LOOK FOR HIGH TEMPERATURES
THROUGH THE PERIOD IN THE UPPER 50S TO THE MIDDLE 60S.

&&

.AVIATION...TONIGHT AND THURSDAY
617 PM CDT WED MAY 2 2012

A FEW THUNDERSTORMS HAVE DEVELOPED LATE THIS AFTERNOON ACROSS
SOUTHERN MINNESOTA...AND EXPECT ADDITIONAL STORMS TO FIRE UP ALONG
SURFACE BOUNDARY SITUATED ALONG THE I-90 CORRIDOR AND NORTH.
MEANWHILE...LARGE EXPANSE OF VFR TO HIGH-END MVFR CEILNGS ACROSS
CENTRAL AND EASTERN IOWA WAS MOVING NORTH...AND THIS MORE STABLE
AIRMASS INTRODUCES UNCERTAINITY FOR FORECAST. DO EXPECT AT LEAST
SCATTERED STORMS THIS EVENING IN THE VICINITY OF KRST/KLSE.

MVFR CEILNGS CAN BE EXPECTED OVERNIGHT WITH ANY REMAINING
STORMS AROUND THE AREA...EVENTUALLY CLEARING OUT TOWARDS
DAYBREAK AS DRIER AIR WORKS IN. PLAN ON SCATTERED VFR CEILNGS
DURING THE DAY AND AFTERNOON/EVENING STORMS TOWARDS TEH END OF
THE PERIOD...THOUGH TIMING/LOCATION OF ANY STORMS IS UNCERTAIN AT
THIS TIME.

&&

.HYDROLOGY...TONIGHT
340 PM CDT WED MAY 2 2012

RAINFALL FROM LAST NIGHT THROUGH EARLY THIS
MORNING RANGED FROM 0.25 TO 1.50 INCHES. RIVERS SEEMED TO HAVE
HANDLED THIS FAIRLY WELL WITH ONLY SOME WITHIN BANK RISES.
HOWEVER...WITH ANOTHER 1.25-2.00 INCHES POSSIBLE TONIGHT...MAINLY
ALONG/SOUTH OF THE I-94 CORRIDOR...WILL HAVE TO KEEP A CLOSE EYE ON
AREA STREAMS AND RIVERS FOR SOME LOCALIZED FLOODING POTENTIAL.

HYDROLOGIC STATEMENTS HAVE ALREADY BEEN ISSUED FOR SEVERAL RIVERS
FOR THE RISES THAT EITHER HAVE OCCURRED OR ARE EXPECTED TO OCCUR.
PLEASE REFERENCE THE LATEST STATEMENTS /MKERVSARX FGUS83/ FOR THE
MOST CURRENT INFORMATION.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
340 PM CDT WED MAY 2 2012

WI...NONE.
MN...NONE.
IA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR IAZ018-019-029-
     030.

&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...ZT
HYDROLOGY...WELVAERT
Hazardous weather outlook, May 2, 3:13 PM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
413 PM CDT WED MAY 2 2012

IAZ008>011-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053>055-
061-031200-
ADAMS-ALLAMAKEE-BUFFALO-CLARK-CRAWFORD-DODGE-FILLMORE-GRANT-HOUSTON-
HOWARD-JACKSON-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-
RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
413 PM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 6 PM THIS EVENING ALONG
AND SOUTH OF INTERSTATE 90...THEN EXPAND ACROSS THE REST OF THE AREA
THROUGH THE NIGHT. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE
HAIL...DAMAGING WINDS AND HEAVY RAIN...ESPECIALLY SOUTH OF INTERSTATE
90.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY. SOME OF THESE STORMS
WILL HAVE THE POTENTIAL TO BECOME SEVERE. THE MAIN THREATS LOOK TO BE
DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS THE
ENTIRE AREA FRIDAY THROUGH TUESDAY. HOWEVER...IT IS TOO EARLY TO
DISCERN IF SEVERE WEATHER COULD OCCUR WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 6 PM THIS EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ018-019-029-030-031200-
CHICKASAW-CLAYTON-FAYETTE-FLOYD-
413 PM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 6 PM THIS EVENING. THE
MAIN THREAT WITH THESE STORMS WILL BE HEAVY RAIN WHICH COULD
RESULT IN FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT
FOR TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY. SOME OF THESE STORMS
WILL HAVE THE POTENTIAL TO BECOME SEVERE. THE MAIN THREATS LOOK TO BE
DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS THE
ENTIRE AREA FRIDAY THROUGH TUESDAY. HOWEVER...IT IS TOO EARLY TO
DISCERN IF SEVERE WEATHER COULD OCCUR WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 6 PM THIS EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

AJ

The radar

The Minneapolis radar (KMPX), 85 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Dodge

When
May 2, 6:00 PM CST
Where
Dodge County, 5.23 mi NNE of Rice Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
44.190, -93.010

Pea to nickel size hail covered the ground across far northwest Dodge County.

Hail, Wabasha

When
May 2, 6:28 PM CST
Where
Wabasha County, 2.09 mi SE of Plainview
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.151, -92.138

Hail, Wabasha

When
May 2, 6:32 PM CST
Where
Wabasha County, 3.09 mi E of Plainview
Measured
1 in hail
Reported by
Public
Coordinates
44.165, -92.108

Hail, Wabasha

When
May 2, 7:25 PM CST
Where
Wabasha County, 1.68 mi NW of Bear Vly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.335, -92.477

Hail, Wabasha

When
May 2, 7:33 PM CST
Where
Wabasha County, 2.03 mi W of Oak Center
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
44.353, -92.441

Hail, Wabasha

When
May 2, 7:38 PM CST
Where
Wabasha County, 2.21 mi NW of Oak Center
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
44.373, -92.431

Hail, Wabasha

When
May 2, 7:45 PM CST
Where
Wabasha County, 4.13 mi NE of Oak Center
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.398, -92.350

Hail, Wabasha

When
May 2, 7:49 PM CST
Where
Wabasha County, 4.66 mi N of West Alban
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.367, -92.281

Flash Flood, Wabasha

When
May 2, 8:00 PM CST to 11:00 PM CST
Where
Wabasha County, 0.65 mi SE of Bellechester to 0.05 mi SE of Kellogg
Cause
Heavy Rain
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
44.363, -92.511

Locally heavy rains across the north half of Wabasha County produced mudslides on U.S. Highway 61, caused water to go over County Road 15 at the intersection with U.S. Highway 63 and flooded basements.

Hail, Wabasha

When
May 2, 8:14 PM CST
Where
Wabasha County, 1.96 mi WSW of Reads Lndg
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.392, -92.118

Hail, Wabasha

When
May 2, 8:15 PM CST
Where
Wabasha County, 2.11 mi ENE of Dumfries
Measured
1.75 in hail
Property damage
$2,000
Reported by
NWS Employee
Coordinates
44.366, -92.084

Hail, Wabasha

When
May 2, 8:17 PM CST
Where
Wabasha County, 1.01 mi SSE of Reads Lndg
Measured
1.75 in hail
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
44.387, -92.071

Golf ball size hail was reported along with an estimated wind gust of 50 miles per hour on County Road 10 two miles west of Wabasha.

Thunderstorm Wind, Wabasha

When
May 2, 8:18 PM CST
Where
Wabasha County, 4.61 mi NE of Oak Center
Measured
59 kt (68 mph) estimated gust
Property damage
$500,000
Crop damage
$315,000
Reported by
Newspaper
Coordinates
44.387, -92.323

As a severe thunderstorm moved across the northern section of Wabasha County it dropped large hail damaging around 30 percent of the county's alfalfa crop. On farms near Lake City, up to 80 percent of the alfalfa crop was damaged, one cow was killed and irrigation systems were twisted by the wind.

Thunderstorm Wind, Wabasha

When
May 2, 8:20 PM CST
Where
Wabasha County, 0.62 mi WSW of Wabasha
Measured
64 kt (74 mph) measured gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
44.375, -92.041

A wind gust to 74 mph was measured in the city of Wabasha which blew trees down and caused power outages.

Thunderstorm Wind, Wabasha

When
May 2, 8:22 PM CST
Where
Wabasha County, 1.42 mi NNW of Kellogg
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.340, -92.007

A Minnesota Department of Transportation automated weather observing equipment measured a wind gust of 64 miles per hour near Kellogg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371895, 371898, 371945, 371901, 371916, 371921, 371929, 371918, 382385, 371940, 371944, 371936, 383454, 371974, 371977.